I am afraid my internist is going to recommend a statin for high cholesterol at my next appointment.
Does anyone know, if you get muscle achiness or other problems, do they go away fully when you stop taking the drug?
I already have so much muscle achiness (I don't know why, although doctors have mentioned fibromyalgia) that I'm a bit afraid. I already take 1200 mg of ibuprofen and 3000 mg of acetaminophen daily, and that barely keeps the achiness at bay.
I have also had (for 8 years) a lot of odd neurological symptoms and lack of muscle stamina (cannot hold things for long, must sometimes rest jaw muscles when chewing or singing, and my walking has slowed down). Nothing has been diagnosed, but I don't want to do anything to add to these problems!
I would be willing to try a statin if any bad effects are REVERSIBLE.
Anyway, I am a little hesitant to take a drug for a disease I don't have. At least I presume I don't have heart disease. No doctor has even listened to my heart or my neck arteries in two years, and never a thorough listening--except one internist years ago who said I had a slight heart murmur (but no followup on that.)
Thanks... I saw a bit of those forums, and obviously a lot of people have had bad experiences with statins. It was unclear to me whether the side effects are usually/always reversible.
It looked like at least some people had some kind of permanent damage; however, if those with permanent damage are a relatively small number of cases, is it possible that damage was due to something other than the statin and just coincidental? Reading anecdotes is always tricky, but when there are enough anecdotes, you know something's going on.
I will have to do more research.
Mostly I don't get drug side effects. I probably won't with a statin. But I would just want to be sure any muscle side effects would be reversible.
Sorry you had such trouble with Vytorin (despite those incredibly cute commercials, eh?). Sounds like in your case the side effects are going away?
Thanks for the response, and I hope you feel better soon. I just happened to read a scholarly article about how the postmarketing statin trials by manufacturers affected clinical guidelines, pushing the "treatable" levels of cholesterol far lower than had been considered normal many years ago and turning what was previously "normal" into a "disease state." I'm not saying that treating lower levels is bad, just reflecting that knowledge and practices shift in ways that may--or may not--turn out to be good for us.
As for "working with my doctor", that's something I don't do well. They are always in a hurry (those ten minutes go very fast), and I have developed a fearful, rather angry attitude toward them since they slapped a hypochondriac label on me for having "too many" symptoms. When doctors interpret asking questions as "anxiety" and make immediate wrong assumptions about why and what you're asking, you learn to NOT open your mouth.
I am only going to this appointment, and only took the blood tests, as a sop to my internist so she would not think me uncooperative, because I want to stay minimally on her good side so she'll keep prescribing a pill that helps my dizziness. As for preventing heart disease, etc., I am not one who believes that prolonging life beyond middle age is the great imperative that modern medicine and modern culture make it out to be.
I will take her statin prescription (which I expect she'll give me) without questions, go home, and think about it a lot before filling it.
Thanks, teko. Gosh, that's terrible to have suffered those side effects for 5 years without your doctor recognizing it!?
My internist was ambivalent about trying statins last year when my cholesterol jumped so high because my CRP (the inflammation measure, as I'm sure you know) was normal. This year my CRP is 6.6--well above normal.
Thanks for the info and best of luck to you. Hope you feel better.
Sorry to hear about Teko's rough go w/ the statin, but thought I'd drop you a note from the other side. I take Lipitor and have had no bad side effects. It (along w/ other meds) has done wonders in dropping my cholesterol from the mid 300's to 120, and my HDL/LDL are within the acceptable ranges for the first time. I have 5 stents in my LAD, so I am happy that there's something out there that may help prevent future clogging of my arteries. I guess everyone's point of view is based on their experience w/ the drug. It has proven to be very helpful in lowering cholesterol, but if you experience negative symptoms the value of that has to be weighed against the negatives. I hope you are able to make a good, informed decision from yourself. As a result of your post, I did some google searching and there's a ton of info. I personally always caution paying too much attention to the extreme opinions on either side of the argument because I believe that this is usually an indication of a hidden agenda. But I think there's plenty out there, combined w/ teko's great personal observations, to help you make an intelligent decision for yourself. Best of luck!
Thanks for the opposite view. The truth is that I very rarely have significant side effects from medication, so I'm willing to give a statin a try if my doctor recommends it, as I expect she will.
I have reservations about the cost to my insurance/society (as I don't have heart disease, as far as I know) and the need for it, but I will probably just go with the flow.
Glad you've had such good results in getting your cholesterol down--hope it helps prevent any more problems for you.
You are right that it's important to consider the source of information! Statistically, more people don't have the side effects... I just don't want any more ACHING, I have too much already. Guess I'll find out.
Nancy, I would think that if you were to start a statin and noticed more aching, and were to stop them once you knew that would be a side effect, then the effects would most likely go away.... I, like Tarheelguy, have had no problems with Lipitor, nor do I know anyone who could not take it. Hopefully you will be one of us fortunate ones who don't suffer from debilitating sides.
Good point Pika. With any statin you should have a regular liver function test as one of the possible side effects is possibly causing a proble w/ liver function. But this is easily monitored w/ periodic tests so if you had a problem with this side effect you could stop the particular statin you were on and try another not so hard on the liver.
I used to be scared of statins, and fought it, but my cholesterol would not go down the natural way, and stuff from the healthfood store. When my cholesterol reached 306 I finally gave in. I was put on 20mg of Zocor, that was four yrs ago, and I never had one side effect.
I started out with "one pill every other day" because I was so scared of a side effect. My cholesterol dropped 100 point in only 6 weeks. I get a liver enzyme test every 4 months, and I'm doing fine.
I had muscle aches and stuff like that way before I took Zocor. I stay away from "side effect" message boards. I'm not saying that all people on there do not have side effects, but lots of them blame everything on the statin.
Thanks to often, Pika, and Barbarella for your comments and sharing your experiences.
The internist did liver tests last week along with the cholesterol test, and my liver is fine (amazing considering how much acetaminophen I've been taking over the years!).
Pika, did your liver return to normal after stopping the statin?
My husband has been taking a statin for a long time and it helped his cholesterol some, but when his doctor put him on Zetia in addition to it, WOW, his cholesterol plummeted! He did complain of muscle aches, but I'm pretty sure that was from his previous part-time job as a FedEx package handler, not the statin.
Before my upper abdomen pain, I also developed pin point itchy spots all over my legs and hands. Few on the body. The physician in oversea asked me to stop the fluvastatin. I think this was the first message that my body told me "REJECTION". Anyone here with this symptom?
When I come back home, the GP said to try again. The spots reappeared again then I stopped. He said it is important that I have to take the statin. I started it again. My tummy is bloating (still) with SOB. My GP sent me to see the gastro Dr. She put me back on Nexium (2 years on that before). At the time my liver function test failed, I was on Metformin, fluvastatin and Nexium. Now I stopped all those medications. Gastro Dr didn't said it was the side effect, she said it could be my body produced the cells to damage my own organs. I'm waiting for the reversal? Or the organs are going to die one by one?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.